Hail, Magoffin
- When
- May 31, 1:18 PM EST
- Where
- Magoffin County, 1.49 mi NNE of Foraker
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.690, -83.120
A trained spotter observed nickel sized hail near Hendricks.
Numerous showers and thunderstorms developed this afternoon as an upper level trough moved across eastern Kentucky. Repeated rounds of thunderstorms and heavy rain led to isolated flash flooding in southeastern Montgomery County, while a portion of Pike County experienced flooding issues.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Numerous showers and thunderstorms developed this afternoon as an upper level trough moved across eastern Kentucky. Repeated rounds of thunderstorms and heavy rain led to isolated flash flooding in southeastern Montgomery County, while a portion of Pike County experienced flooding issues. Elsewhere, isolated small hail up to nickel size occurred due to cold temperatures aloft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 31, 9:50 AM EST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1050 AM EDT Fri May 31 2019 .UPDATE... Issued at 1049 AM EDT FRI MAY 31 2019 An upper level low will move across the northern portions of the area today and reach the Appalachians this evening. Fog and low cloud continue to lift and mix into cumulus. A few showers and even a storm or two are already ongoing generally for locations north of the Mtn Parkway. The combination of somewhat limited solar insolation and cooling aloft associated with the upper low should lead to sufficiently steep lapse rates for numerous showers and scattered thunderstorms from midday to early this evening, especially along or east of a line from Stanton to Harlan. Instability and shear will be on the lower end, but lowering freezing and wetbulb zero levels could be enough that the strongest updrafts could result in small hail and wind gusts to around 40 mph also being possible. The activity should diminish through the evening as sunset approaches and the core of the coldest air aloft around -11C shifts into WV. Hourly pops have been updated based on recent observation, satellite, and radar trends as well as trends in convective allowing models. Accordingly, pops have been increased across the more northern and eastern sections of the area. UPDATE Issued at 700 AM EDT FRI MAY 31 2019 Updated the forecast to continue the fog a couple more hours. There are certainly large areas of the CWA covered in it, though other spots are limited to just the river valleys. For this, have extended the SPS until after 9 am. Otherwise the forecast is on track with just some limited PoP and Sky tweaking for the next few hours. Also, incorporated the latest T/Td obs and trends into the forecast grids. These updates have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Saturday) Issued at 355 AM EDT FRI MAY 31 2019 07z sfc analysis shows a weak area of lower pressure over the area - a reflection of an approaching upper level trough. This is maintaining the light winds - and high moisture content from the earlier showers and storms while also allowing for some patches of thinner or clearer skies. While a few stray showers are possible from this through the rest of the night into dawn, the biggest effect has been areas of dense fog found through the northern parts of eastern Kentucky and in the valleys elsewhere across the CWA. For this, an SPS is in effect detailing the visibility restrictions. This SPS will likely need to be extended through dawn until 10 am. Otherwise, temperature readings and dewpoints are nearly the same in the low to mid 60s - maxing out the RH coincident with the fog. Light winds and low clouds accompany the fog areas, as well. The models are in very good agreement aloft through the short term portion of the forecast. They all clearly depict a dual-poled trough consolidating into one center and passing through Kentucky during the morning and afternoon hours. Broad northwest flow will then continue through the region locked in place by deep troughing over central and eastern Canada and a strong, but currently beat down, ridge to the south and west. Additional weak impulses follow through the state on Saturday, in quickening mid level flow, with only a limited rebound in heights following today's shortwave passage. Given near excellent model agreement will favor a blended starting point for the grids with reliance on the details from the higher resolution CAMs - especially for todays PoPs. Sensible weather will feature the fog breaking up and dissipating by mid morning followed by some partial sunshine and building instability - aided by the cool pocket aloft accompanying the passing trough. This will result in showers and thunderstorms re-blossoming by midday - slightly favoring the northern and eastern parts of the CWA. Small hail will also be a concern from the stronger thunderstorms owing to the lower freezing levels today and this notion will be highlighted in the forthcoming morning HWO. Look for a small ridge to valley split tonight for temperatures on the leading edge of a weak sfc high pressure area in bound in the wake of the upper trough. This high will bring slightly less humid air to eastern Kentucky for Saturday and a minima - but not nil - for storm chances even in the afternoon. The CONSShort and ShortBlend were used as the starting point for all the grids with some near term adjustments per the latest obs and sky cover/fog placement. Did also tweak the low temperatures tonight for more of a ridge to valley difference across the area. As for PoPs, adjusted these to go along with the timing and placement of the HRRR initially and then the NAM12 later this evening and beyond. .LONG TERM...(Saturday night through Thursday) Issued at 350 AM EDT FRI MAY 31 2019 The extended portion of the forecast begins on Saturday night with quite an active pattern in place across the CONUS. The longwave trough over the northeast will bring a shortwave swinging through the Great Lakes and Mid Atlantic States. This wave will bring a cold front through eastern Kentucky Saturday night through the day on Sunday. Model soundings suggest as this front moves through, enough heating through midday will be enough for convection to develop late morning. Most Unstable CAPE values across the area suggest a 2000 to 3000 J/Kg potential, with other models such as the SREF showing 1000 to 2000 J/Kg. Thus, there could be a few strong thunderstorms by midday Sunday and into the afternoon. Due to timing as what the SREF may be suggesting , the likelihood of this will be in the far eastern portions of the area is at all. Any earlier cloud cover or convection will certainly dull this potential. This feature will push through Kentucky by Sunday evening. This will lead to a cool down across the area for the next few days. Dry conditions and cooler temps will be in place through Tuesday night. In fact, MOS guidance suggests lows in the upper 40s in some valleys for lows for Monday morning and Tuesday morning. With clearing skies after the front on Sunday, this may set the stage for some fog development Monday morning. The high pressure in place for Monday will be centered over the Middle Atlantic region with the mid level ridge suppressed to the Gulf States. The upper level pattern maintains a more zonal type flow through the period with the upper level flow finally brining a stronger short wave to push the surface high to the east by Wednesday. This will feature another round of showers and thunderstorms. The pattern setting up next week with the ridge beginning to build into the MS River Valley will put the Midwest with the upper level flow in more of a NW flow. The pattern becomes highlighted with a couple shortwaves diving southeast out of Canada. This pattern also includes Kentucky in direct line of the flow. Wednesday and Thursday next week could be highlighted with an MCS pattern featuring these waves moving into the Midwest and then further southeast. Will keep showers and thunderstorms in the forecast for Wed and Thu next week. This period will need monitored as the models get a better handle on the pattern. Accompanying this pattern will be high temps rebounding into the lower 80s each day as well. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) ISSUED AT 715 AM EDT FRI MAY 31 2019 Dense fog and low cigs are found at our higher elevation sites this morning with some more fleeting patches of fog but mainly low cigs elsewhere this morning. Look for conditions to improve gradually by 14z with VFR conditions to follow, though thunderstorms will be possible at most locations through the afternoon. Quieter and dry weather follows tonight with patchy fog expected to be more contained to the valleys for most sites, except perhaps SJS where more rain is expected this afternoon. Winds will be mainly light from the southwest to west today - peaking at near 10 kts this afternoon. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JP SHORT TERM...GREIF LONG TERM...SHALLENBERGER AVIATION...GREIF
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 1039 AM EDT Fri May 31 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011745- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1039 AM EDT Fri May 31 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible today. The strongest of these will be capable of gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible from Saturday afternoon through Sunday evening and again on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. JP
Special Weather Statement
National Weather Service JACKSON KY
1238 PM EDT Fri May 31 2019
KYZ044-311700-
Fleming-
1238 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FLEMING COUNTY...
At 1238 PM EDT, a strong thunderstorm was located over Mount Carmel,
or 7 miles northeast of Flemingsburg, moving east at 20 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Foxport and Mount Carmel.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3852 8363 3851 8363 3850 8361 3848 8358
3844 8357 3844 8358 3842 8355 3840 8349
3839 8349 3845 8375 3849 8375 3852 8365
TIME...MOT...LOC 1638Z 266DEG 16KT 3850 8365
JPSpecial Weather Statement
National Weather Service JACKSON KY
130 PM EDT Fri May 31 2019
KYZ119-311745-
Martin-
130 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MARTIN COUNTY UNTIL 145
PM EDT...
At 130 PM EDT, a strong thunderstorm was located over Inez, moving
east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Inez, Warfield, Beauty, Tomahawk, Bradbury, Debord, Hode, Davisport,
Calf Creek, Delong, Stidham, Lovely, Andy, Pevier and Kermit.
LAT...LON 3780 8262 3786 8264 3793 8250 3793 8248
3792 8249 3790 8247 3791 8247 3790 8244
3787 8241 3786 8242 3783 8240 3782 8240
TIME...MOT...LOC 1730Z 259DEG 30KT 3785 8255
RAYSpecial Weather Statement
National Weather Service JACKSON KY
133 PM EDT Fri May 31 2019
KYZ114-311800-
Owsley-
133 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OWSLEY COUNTY...
At 133 PM EDT, a strong thunderstorm was located over Levi, or over
Booneville, moving east at 20 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Booneville, Turin, Eversole, Scoville, Levi, Cowcreek, Lerose and
Chestnut Gap.
LAT...LON 3745 8377 3748 8377 3752 8360 3750 8358
3742 8356
TIME...MOT...LOC 1733Z 267DEG 16KT 3747 8373
RAYSpecial Weather Statement
National Weather Service JACKSON KY
134 PM EDT Fri May 31 2019
KYZ106-108-109-311815-
Magoffin-Morgan-Wolfe-
134 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MORGAN...
NORTHWESTERN MAGOFFIN AND CENTRAL WOLFE COUNTIES...
At 133 PM EDT, a strong thunderstorm was located over Trent, or near
Campton, moving east at 25 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Lewis, Burkhart, Lexie, Rexville, Bethanna, Wonnie, Kernie, Sellars,
Panama, White Oak, Gosneyville, Lizzielane, Demund, Netty, Grassy
Creek, Cisco, Matthew, Adele, Caney and Seiltz.
LAT...LON 3764 8313 3777 8355 3783 8354 3784 8352
3786 8350 3787 8351 3788 8312
TIME...MOT...LOC 1733Z 278DEG 21KT 3779 8345
JPSpecial Weather Statement
National Weather Service JACKSON KY
140 PM EDT Fri May 31 2019
KYZ051-060-311815-
Menifee-Bath-
140 PM EDT Fri May 31 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BATH AND
NORTHWESTERN MENIFEE COUNTIES UNTIL 215 PM EDT...
At 139 PM EDT, a strong thunderstorm was located over Crooks, or near
Owingsville, moving northeast at 15 mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Marshall, Salt Lick, Peeled Oak, Olympia, Preston, Crooks, Olympia
Springs, Sudith, Polksville and Young Springs.
LAT...LON 3817 8365 3804 8354 3798 8375 3800 8377
3801 8376 3804 8380 3806 8381
TIME...MOT...LOC 1739Z 243DEG 15KT 3805 8374
RAYSpecial Weather Statement National Weather Service JACKSON KY 150 PM EDT Fri May 31 2019 KYZ050-059-060-311815- Montgomery-Menifee-Powell- 150 PM EDT Fri May 31 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL POWELL... SOUTHEASTERN MONTGOMERY AND WEST CENTRAL MENIFEE COUNTIES UNTIL 215 PM EDT... At 150 PM EDT, a strong thunderstorm was located over Bean, or near Stanton, moving east at 20 mph. Winds in excess of 30 mph and penny size hail are possible with this storm. Locations impacted include... Frenchburg, Jeffersonville, Fagan, Means, Tabor, Cornwell, Rothwell, Cedar Groves and Bean. LAT...LON 3789 8390 3794 8390 3800 8366 3788 8364 TIME...MOT...LOC 1750Z 261DEG 17KT 3792 8383 RAY
The Jackson,KY radar (KJKL), 20 km away, was scanning. The volume nearest the first event began at 18:20 UTC.
3 hail, 1 flash flood, 1 flood. Local standard time, as filed.
A trained spotter observed nickel sized hail near Hendricks.
Dispatch reported a foot to a foot and a half of flowing water over U.S. Highway 460 between Jeffersonville and Means.
Fire Rescue Officials observed penny sized hail near Locust Branch.
Dispatch relayed a report of penny sized hail south of Booneville.
A citizen observed water over the road on Peters Branch northeast of Virgie.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816155, 816147, 816152, 816153, 816150.